North Carolina, 2008High Wind in North Carolina, December 31, 2008
December 31, 2008 · NWS RNK · 9 events in 5 counties and zones
A fast moving low pressure system tracking across the Ohio Valley pulled a strong cold front through the Southern Appalachians during the morning of the 31st. Wind damage was widespread and extended into the foothill counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving low pressure system tracking across the Ohio Valley pulled a strong cold front through the Southern Appalachians during the morning of the 31st. Wind damage was widespread and extended into the foothill counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 30, 11:59 PM EST, 3 hours 44 minutes earlier.
Area forecast discussion, Dec 30, 11:59 PM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EST TUE DEC 30 2008
.SYNOPSIS...
FAST MOVING WEATHER SYSTEMS WILL RESULT IN RAPID CHANGES IN THE
WEATHER THE NEXT SEVERAL DAYS...FRONTS COMING THROUGH ABOUT EVERY
48 HOURS. A FAST MOVING STORM SYSTEM WILL MOVE THROUGH THE GREAT
LAKES AND OHIO VALLEY TONIGHT...THE ASSOCIATED SURFACE COLD FRONT
PASSING THROUGH THE MID ATLANTIC REGION EARLY WEDNESDAY. ANOTHER
STRONG FRONT WILL CROSS THE REGION FRIDAY. EACH FRONTAL PASSAGE
WILL BRING WINDY CONDITIONS FOLLOWED BY A SURGE OF COLD AIR.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
AT 02Z...SFC COLD FRONT WAS IN EASTERN IL...AND A QUICK GLANCE AT
THE 00Z NAM BRINGS THIS FRONT INTO THE WESTERN PORTION OF THE
FORECAST AREA BY 09Z. WINDS HAVE DECOUPLED IN THE LOWER ELEVATIONS
THIS EVENING...SO BROUGHT DOWN WIND SPEEDS EARLY TONIGHT AND
DECREASED CLOUD COVER UNTIL FRONT ARRIVES LATE TONIGHT.
LIGHTER WINDS AND CLEAR SKIES INITIALLY WILL ALLOW TEMPS TO DROP
OFF...ESPECIALLY IN THE EAST...BEFORE STRONGER WINDS ARRIVE LATE
TONIGHT. AS A RESULT...LOWERED LOWS A FEW DEGREES.
OTHERWISE...00Z NAM STILL BRINGS 50 TO 55 KT WEST/SOUTHWEST WINDS
BETWEEN 06Z AND 12Z...SO WILL CONTINUE WITH CURRENT HIGH WIND
WARNINGS AND WIND ADVISORIES.
ASIDE FROM THE WINDS...ANTICIPATE TYPICAL POST-FRONTAL SNOW
SHOWERS IN THE WESTERN MTNS BY 12Z...AND POTENTIAL FLURRIES AS FAR
EAST AS THE BLUE RIDGE.
WEDNESDAYS MAX TEMPS SHOULD OCCUR EARLY WITH COLD AIR ADVECTION
RESULTING IN FALLING TEMPS DURING THE AFTERNOON.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
SURFACE LOW CONTINUES TO DEEPEN OFF THE NEW ENGLAND COAST BUT MOVES
FARTHER AWAY FROM THE AREA WEDNESDAY EVENING. MODELS CONTINUE TO
SHOW PRESSURE RISES/GRADIENT AND STRONG BUT WEAKENING LOW LEVEL JET
IN THE EVENING TO KEEP WINDS UP. THESE WINDS SHOULD FALL BELOW
CRITERIA BY 01Z...ESPECIALLY ELEVATIONS BELOW 3000 FEET. AFTER
THAT...GRADIENT RELAXES AND WINDS BEGIN TO DIMINISH AS SURFACE HIGH
BUILDS OVER THE REGION. WESTERN UPSLOPE SNOW SHOWERS WILL ALSO BE
ENDING WEDNESDAY NIGHT AS HIGH PRESSURE BLOCKS THE GREAT LAKES
MOISTURE FEED INTO THE AREA. TEMPERATURES A LITTLE
TRICKY...ESPECIALLY IF WINDS DECOUPLE EARLY WEDNESDAY NIGHT. MIXING
ALONG THE HIGHER ELEVATIONS MAY KEEP TEMPERATURES WARMER THAN THE
VALLEYS. EITHER WAY...STILL LOOKING AT A COLD NIGHT WITH MOUNTAIN
TEMPERATURES BETWEEN 10F-20F AND 17F-24F EAST OF THE BLUE RIDGE.
AS THE COLD HIGH PRESSURE SLIDES ACROSS THE AREA
THURSDAY...TEMPERATURES WILL REMAIN BELOW NORMAL. WITH ABUNDANT
SUNSHINE AND LIGHTER WINDS...IT WILL BE ONE OF THOSE DAYS THAT LOOKS
WARMER WHEN YOU ARE INSIDE LOOKING OUT.
THURSDAY NIGHT...HIGHER PRESSURE CONTINUES TO TRACK EAST AND FLOW
BECOMES SOUTH-SOUTHEASTERLY WHILE FLOW ALOFT IS ZONAL. MODELS COMING
IN SLOWER WITH PRECIPITATION...THEREFORE I HAVE LOWERED POPS EARLY
FRIDAY MORNING. HOWEVER...WARM MOIST AIR COMING OVER COLD SURFACE
COULD PRODUCE RETURNS ON RADAR. MOST OF THIS SHOULD BE VIRGA...BUT
SOME LIQUID TRACE AMOUNTS MAY MAKE IT TO THE GROUND FRIDAY MORNING.
TEMPERATURES COULD BE BELOW FREEZING AND PROFILES SUPPORT
PRECIPITATION OTHER THAN RAIN. ONE OTHER CONCERN IS THAT THE MODELS
ARE RUSHING IN COLD AIR ALOFT RATHER QUICKLY BUT MAINTAINING
SOUTHWEST-WEST FLOW FRIDAY MORNING. IF THIS COLD RUSH
VERIFIES...MORE SNOW MAY NEED TO BE ADDED TO HIGHER ELEVATIONS
THROUGH THE DAY FRIDAY. WILL MAINTAIN CONTINUITY AND KEEP EARLY
MORNING PRECIPITATION AS FREEZING RAIN/SLEET THEN TRANSITION TO RAIN
IN THE EAST AND RAIN/SNOW MIX IN THE MOUNTAINS. WILL KEEP POPS AS IS
ON FRIDAY AS MEASURABLE RAIN IS LIKELY BUT AMOUNTS MAY BE LIGHTER
WITH POSSIBLE CONVECTION ALONG THE GULF. SYSTEM EXITS THE AREA BY
FRIDAY EVENING...THEN A BRIEF PERIOD OF WESTERN SLOPES SNOW SHOWERS
ARE EXPECTED OVERNIGHT FRIDAY. ANY ACCUMULATION FRIDAY NIGHT WILL BE
LIGHT AS HIGH PRESSURE AGAIN BLOCKS THE GREAT LAKES.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY HIGH PRESSURE WILL CONTINUE TO MOVE INTO THE AREA. IN ADVANCE
OF THE CENTER OF THE HIGH...A PRESSURE GRADIENT WILL HELP MAINTAIN
NORTHWEST UPSLOPE FLOW INTO THE SE WV MOUNTAINS. LOOK FOR SOME
LINGERING SNOW SHOWERS/FLURRIES IN THE FORENOON SATURDAY BECAUSE OF
THIS. A DRY FORECAST WILL THEN TAKE THE ENTIRE AREA FROM SATURDAY
AFTERNOON INTO SATURDAY NIGHT.
THIS DRY FORECAST WILL BE SHORT LIVED...AS THE INFLUENCE OF
OVERRUNNING ALONG AND ADVANCE OF AN APPROACHING WARM FRONT WILL
BRING LIGHT PRECIPITATION TO MAINLY WESTERN PARTS OF THE AREA. THE
GFS IS SUGGESTING AN 850 MB WARM NOSE INCREASING TO +6 TO +8 C
ACROSS THE REGION BY DAYBREAK SUNDAY. THE ONSET OF PRECIPITATION IS
EXPECTED MORE TOWARDS THE LATE MORNING WHEN SURFACE TEMPERATURES IN
NORTHERN PARTS OF THE AREA STILL WILL BE IN THE UPPER 20S TO LOWER
30S. BECAUSE OF THIS...EXPECTING FREEZING RAIN IN PARTS OF SE WV
LATE SUNDAY MORNING. HOWEVER...THERE WILL BE A TRANSITION TO RAIN
DURING THE DAY AS STRONG WARM AIR ADVECTION HELPS SURFACE
TEMPERATURES REACH THE LOWER 40S TO AROUND 50 BY THE AFTERNOON IN
MOST AREAS.
THE AFOREMENTIONED WARM FRONT IS IN ASSOCIATION WITH AN AREA OF LOW
PRESSURE LIFTING NORTHEAST THROUGH THE OHIO VALLEY. THIS PARENT LOW
IS EXPECTED TO MOVE INTO NEW ENGLAND BY MONDAY MORNING...BRINGING
ITS ASSOCIATED COLD FRONT THROUGH OUR REGION SUNDAY NIGHT. THIS WILL
ALLOW FOR A TRANSITION TO UPSLOPE FLOW CONDITIONS ONCE AGAIN WITH
SNOW SHOWERS IN THE MOUNTAINS AND RAIN SHOWERS EAST OF THE BLUE
RIDGE WITH THE PASSAGE OF THE FRONT.
THE FRONT IS NOT EXPECTED TO MAKE MUCH PROGRESS SOUTH OF THE AREA ON
MONDAY BEFORE IT GETS LIFTED NORTH AGAIN AS A WARM FRONT IN RESPONSE
TO AN AREA OF LOW PRESSURE EXITING TEXAS AND MOVING INTO THE LOWER
MISSISSIPPI RIVER VALLEY. OVERRUNNING PRECIPITATION IN ASSOCIATION
WITH THIS WARM FRONT WILL HAVE A GREATER POTENTIAL TO FALL INTO
FREEZING OR SUB-FREEING SURFACE AIR...BUT STILL WITH A NOTABLE WARM
NOSE ALOFT. WE WILL HAVE THE POTENTIAL FOR A WIDE VARIETY OF WINTRY
PRECIPITATION MONDAY NIGHT INTO TUESDAY...BEFORE A TRANSITION IN
MOST AREA TO ALL RAIN BY THE AFTERNOON ON TUESDAY.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
A COLD FRONT WILL SWEEP ACROSS THE REGION BETWEEN 09Z AND 13Z.
BEHIND THE FRONT WILL BE INCREASING WINDS. GUSTS OF 40 TO 50 KTS
ARE POSSIBLE IN THE MOUNTAINS AFTER 12 TO 14Z...WITH 30 TO 40 KTS
BECOMING COMMON EAST OF THE BLUE RIDGE. MVFR CIGS AND SCATTERED
MVFR VSBYS SNOW SHOWERS WILL ALSO EXIST ACROSS THE
MOUNTAINS...WITH VFR CONDITIONS CONTINUING EAST OF THE BLUE RIDGE.
WINDS WILL WANE ONLY SLIGHTLY BY 21Z WEDNESDAY...AND THE BKN-OVC
MVFR CIG OVER THE MOUNTAINS WILL START TO SCATTER.
HIGH PRESSURE WILL BUILD BACK INTO THE REGION ON THURSDAY WITH A
RETURN TO VFR CONDITIONS AND DIMINISHING WINDS.
ANOTHER STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON
FRIDAY...BRINGING POTENTIAL FOR PRECIPITATION AND MVFR FLIGHT
CONDITIONS. WINDS WILL INCREASE AGAIN WITH STRONG WESTERLY WIND
GUSTS DURING THE DAY FRIDAY.
FOR SATURDAY...HIGH PRESSURE WILL BRING DIMINISHING WINDS AND A
RETURN TO VFR.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR VAZ007-009>014-017-
018-022>024-032>035.
HIGH WIND WARNING UNTIL 9 PM EST WEDNESDAY FOR VAZ015-016-019-
020.
NC...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR NCZ003-019.
HIGH WIND WARNING UNTIL 9 PM EST WEDNESDAY FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL 9 PM EST WEDNESDAY FOR WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PH
SHORT TERM...RCS
LONG TERM...DS
AVIATION...PHHazardous weather outlook, Dec 30, 6:32 PM EST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EST TUE DEC 30 2008
NCZ004>006-020-312345-
STOKES-ROCKINGHAM-CASWELL-YADKIN-
632 PM EST TUE DEC 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WIND GUSTS TO 35 MPH ON WEDNESDAY COMBINED WITH RELATIVE HUMIDITY
VALUES FROM 25 TO 35 PERCENT WILL ENHANCE THE DANGER FOR FIRE.
A BRIEF PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ015-016-312345-
GRAYSON-CARROLL-
632 PM EST TUE DEC 30 2008
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ007-009>014-017-018-022>024-032>035-WVZ044-312345-
SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MONROE-
632 PM EST TUE DEC 30 2008
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 MPH.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ019-020-312345-
ALLEGHANY VA-BATH-
632 PM EST TUE DEC 30 2008
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO 50
TO 65 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ043-045-312345-
HENRY-CAMPBELL-
632 PM EST TUE DEC 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042-043-045-312345-
MERCER-SUMMERS-GREENBRIER-
632 PM EST TUE DEC 30 2008
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A STRONG COLD FRONT MAY ALLOW WINDS TO GUST NEAR 50 MPH LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
SNOW SHOWERS AND GUSTY WINDS UP TO 50 MPH COULD REDUCE
VISIBILITIES WITH BLOWING SNOW. A COUPLE OF INCHES OF SNOW MAY
ACCUMULATE ALONG THE HIGHEST PEAKS.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ044-046-047-058-059-312345-
PITTSYLVANIA-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
632 PM EST TUE DEC 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A BRIEF PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY
NIGHT AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-312345-
ASHE-ALLEGHANY NC-WATAUGA-
632 PM EST TUE DEC 30 2008
...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 PM EST
WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
A COLD FRONT MOVING THROUGH LATE TUESDAY NIGHT AND EARLY WEDNESDAY
MORNING WILL BRING MORE STRONG NORTHWEST WINDS THAT WILL GUST TO
50 TO 65 MPH. THESE STRONG WINDS COMBINED WITH RELATIVE HUMIDITY
VALUES FROM 25 TO 35 PERCENT WILL ENHANCE THE DANGER FOR FIRE.
A PERIOD OF FREEZING RAIN AND SLEET MAY OCCUR LATE THURSDAY NIGHT
AND EARLY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Ashe
- When
- December 31, 3:43 AM EST
- Where
- Ashe forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Sustained winds in West Jefferson were measured at 52 mph with gusts to 70 MPH.
High Wind, Alleghany
- When
- December 31, 4:30 AM EST
- Where
- Alleghany forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Wind gusted to 60 mph three miles south-southwest of Sparta.
High Wind, Wilkes
- When
- December 31, 8:00 AM EST to 3:00 PM EST
- Where
- Wilkes forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 36.206, -81.163 (the zone’s center; the record gives no point)
About 20 trees were blown down mainly across the northern portions of the county during the day.
High Wind, Watauga
- When
- December 31, 8:41 AM EST
- Where
- Watauga forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High Wind, Ashe
- When
- December 31, 9:03 AM EST
- Where
- Ashe forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
High Wind, Watauga
- When
- December 31, 9:42 AM EST
- Where
- Watauga forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
High Wind, Ashe
- When
- December 31, 10:10 AM EST
- Where
- Ashe forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Wind gusted to 61 MPH at Laurel Springs.
High Wind, Surry
- When
- December 31, 10:14 AM EST to 4:00 PM EST
- Where
- Surry forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Winds blew down 23 trees across the county throughout the day. Three power poles were snapped in the town of Mt. Airy.
High Wind, Ashe
- When
- December 31, 3:10 PM EST
- Where
- Ashe forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
Winds gusted to 64 MPH at Laurel Springs.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Virginia, December 31, 20081 death · $17,000 · 14 events
- High Wind in Virginia, December 31, 20081 death · 58 kt wind · 7 events
- High Wind and Strong Wind in New Jersey, December 31, 20081 injured · $118,000 · 65 kt wind · 21 events
- High Wind in Virginia, December 31, 2008$93,000 · 53 kt wind · 22 events
- High Wind and Strong Wind in Pennsylvania, December 31, 2008$125,000 · 50 kt wind · 10 events
- High Wind in Pennsylvania, December 31, 2008$60,000 · 50 kt wind · 9 events
- High Wind in Delaware, December 31, 2008$65,000 · 64 kt wind · 4 events
- Heavy Snow and Winter Weather in New York, December 31, 200823 events
- High Wind in Colorado, December 31, 2008$25,000 · 78 kt wind · 2 events
- Strong Wind in North Carolina, December 31, 2008$25,000 · 1 event
- High Wind in Maryland, December 31, 2008$20,000 · 54 kt wind · 5 events
- Heavy Snow and High Wind in Massachusetts, December 31, 200851 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147003, 147001, 147002, 147004, 147005, 147006, 147007, 147008, 147009.